Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, August 21, 2014

August 21, 2014 · NWS BGM · 7 events in 2 counties and zones

A low pressure system located over southern Ontario along with surface boundaries in the vicinity of northeast Pennsylvania resulted in severe thunderstorms during the late afternoon and evening hours. These storms developed in an unstable airmass with severe thunderstorms producing large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system located over southern Ontario along with surface boundaries in the vicinity of northeast Pennsylvania resulted in severe thunderstorms during the late afternoon and evening hours. These storms developed in an unstable airmass with severe thunderstorms producing large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 3:11 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 21, 3:11 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT THU AUG 21 2014

.SYNOPSIS...
THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE
REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA.
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY
WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM UPDATE...
UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED
CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG,
EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81
CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z
EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF
1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM
SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS
AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY.

STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF
THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN
OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN
ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO
MENTION POTENTIAL IN HWO.

THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS
INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA
TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO
RMNDR OF THE AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
3 PM UPDATE...
700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS
CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES
TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW
ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO
PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE
WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS
TO THE ENTIRE AREA ONCE AGAIN.

AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO
WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD
SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL
WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL
VALUES FOR THIS TIME OF YR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A POWERFUL UPPER LEVEL RIDGE WILL BUILD FROM THE GULF OF MEXICO
INTO THE GREAT LAKES REGION, WHILE A SURFACE HIGH WILL DEVELOP
OVER NY AND NEW ENGLAND AND EXTEND SOUTHWESTWARD THROUGH THE MID
ATLANTIC TOWARD THE FLORIDA PANHANDLE.

THIS WILL SET THE STAGE FOR A FAIR WEATHER PATTERN WITH MUCH
WARMER TEMPERATURES. MEDIUM RANGE ECMWF DEPICTS A TROPICAL-BASED
CYCLONE MOVING UP THE EASTERN SEABOARD, BUT STAYING FAR OFF THE
COAST BEFORE RECURVING EASTWARD ONCE IT REACHES 38-39 DEGREES
NORTH.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z UPDATE...
AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS
AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND
DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS
SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY
EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST
LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING
AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER
CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS
ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE
TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF
MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT
OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL
SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH
SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA-
TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING
LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY.

OUTLOOK...

FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI
AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY
NIGHT...ESPECIALLY KELM.

SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG...MAINLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...DJP
AVIATION...MDP
Hazardous weather outlook, Aug 21, 2:01 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU AUG 21 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS
AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Local storm report, Aug 21, 2:25 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            2 NNW GREENE            42.36N  75.79W
08/21/2014                   CHENANGO           NY   911 CALL CENTER

            HOLLENBACK RD HAS A WASHOUT.

&&

EMG
Local storm report, Aug 21, 2:45 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             WILLOW CREEK            42.52N  76.58W
08/21/2014  M1.00 INCH       TOMPKINS           NY   PUBLIC

&&

EMG
Special weather statement, Aug 21, 2:57 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT THU AUG 21 2014

NYZ045-056-212100-
BROOME NY-CHENANGO NY-
357 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL BROOME AND SOUTHWESTERN
CHENANGO COUNTIES...

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
  CHENANGO FORKS...AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANITARIA SPGS AT 410 PM EDT...
  BELDEN AT 435 PM EDT...
  HARPURSVILLE AND WINDSOR AT 450 PM EDT...
  NINEVEH AND EAST WINDSOR AT 455 PM EDT...
  AFTON AT 500 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4228 7546 4204 7552 4212 7596 4230 7592

MDP
Special weather statement, Aug 21, 3:08 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT THU AUG 21 2014

NYZ055-056-212100-
BROOME NY-TIOGA NY-
408 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA AND WEST
CENTRAL BROOME COUNTIES...

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NANTICOKE...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EAST BERKSHIRE AT 415 PM EDT...
  NANTICOKE AT 430 PM EDT...
  MAINE AT 445 PM EDT...
  CASTLE CREEK AND BINGHAMTON AIRPORT AT 500 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4226 7587 4213 7600 4232 7621 4236 7615

JAB
Special weather statement, Aug 21, 3:18 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT THU AUG 21 2014

NYZ056-057-PAZ040-212100-
BROOME NY-DELAWARE NY-WAYNE PA-
418 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN BROOME...
NORTH CENTRAL WAYNE AND SOUTHWESTERN DELAWARE COUNTIES...

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF HANCOCK...
  AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINTERDALE AT 425 PM EDT...
  HANCOCK AT 435 PM EDT...
  FISHS EDDY AND EAST BRANCH AT 500 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4202 7507 4188 7515 4191 7530 4197 7544
      4201 7540

JAB
Special weather statement, Aug 21, 4:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT THU AUG 21 2014

NYZ062-PAZ048-212200-
PIKE PA-SULLIVAN NY-
515 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND SOUTH
CENTRAL SULLIVAN COUNTIES...

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LACKAWAXEN...AND MOVING
  EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LACKAWAXEN AT 525 PM EDT...
  GREELEY AT 530 PM EDT...
  GREELEY AT 535 PM EDT...
  BARRYVILLE AT 540 PM EDT...
  SHOHOLA AT 545 PM EDT...
  TWIN LAKES AT 550 PM EDT...
  TWIN LAKES AT 555 PM EDT...
  GLEN SPEY AT 600 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4146 7477 4133 7489 4146 7518 4156 7507

JAB

The radar

The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Pike

When
August 21, 4:45 PM EST
Where
Pike County, Greeley
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.420, -75.000

Hail, Pike

When
August 21, 4:49 PM EST
Where
Pike County, Rowland
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.470, -75.050

Thunderstorm Wind, Pike

When
August 21, 5:55 PM EST
Where
Pike County, 4.32 mi SE of Millrift
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.370, -74.700

Over 30 trees were blown down in Matamoras. A three foot diameter oak tree crushed two vehicles and fell through a house. Wind speeds were estimated to be close to 60 mph by the local fire department.

Thunderstorm Wind, Pike

When
August 21, 5:59 PM EST
Where
Pike County, 4.32 mi SE of Millrift
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.370, -74.700

Tree was blown down on a house.

Hail, Pike

When
August 21, 6:08 PM EST
Where
Pike County, 2.32 mi SSE of Lords Vly
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -75.050

Lightning, Susquehanna

When
August 21, 7:20 PM EST
Where
Susquehanna County, Montrose
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
41.830, -75.880

Two structures were struck by lightning causing minor damage to a church steeple.

Lightning, Susquehanna

When
August 21, 8:54 PM EST
Where
Susquehanna County, 1.69 mi ESE of West Lenox
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
41.710, -75.670

A house was on fire on Smith Road due to a lightning strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529840, 529841, 529846, 529847, 529842, 529843, 529844.